Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Anemia


  • Please log in to reply
6 replies to this topic

#1 KarenL

KarenL

    Silver Member

  • Members
  • PipPipPipPip
  • 213 posts

Posted 30 April 2009 - 10:34 AM

Hi all,

I've been anemic for years and finally began iron infusions with a chest port last year after a transfusion. Also B12 shots weekly and then went to monthly. Also I take B12 orally every day. When the doctor stopped my infusions because my ferritin values were high, my hemoglobin goes down along with my hematocrit. I get sooooo tired it's like being drugged. What's next I wonder? How to keep the iron up and the ferritin normal? anyone else have this issue?
Karen

#2 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 30 April 2009 - 01:08 PM

Hi Karen,

I'm so sorry for this. I can only imagine how frustrating it must be. A local friend of mine was just diagnosed with the same problem. As she goes through the process, if anything comes up that I think will be helpful to you I'll let you know. :wub:
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#3 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,276 posts
  • Location:Minnesota

Posted 01 May 2009 - 02:07 PM

Hi Karen,

Sherrill Knaggs had a similar problem with anemia, I believe. She found that high ferritin levels were a marker of inflammation, so her doctor ignored her ferritin level when determining her iron deficiency. See her story at: Sherrill: My Experience with Anemia on our main site.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#4 cemile

cemile

    Newbie

  • Members
  • Pip
  • 6 posts

Posted 02 May 2009 - 07:29 AM

Karen,

I also got kind of sudden, iron-deficient anemia around the time I was getting cytoxan infusions, although they are not sure if that was the reason. I had a transfusion and what was supposed to be an infusion of one-year's worth of iron, which lasted for about 2-3 months before my levels dropped again. My numbers finally came back up, but they never figured what caused the drop or the rebound. I hope they can figure out your situation.

best,
cemile

#5 betty32506

betty32506

    Silver Member

  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Pensacola, FL Extream NW FL_

Posted 03 May 2009 - 01:29 PM

Thanks Sherrill and Shelley. This is information that comes at a good time for me. I see my doctor Tuesday. It looks like I am following that path also.
Betty

#6 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 03 May 2009 - 05:29 PM

Karen,

I sure hope you can start feeling better, in regard to the anemia..
that's a tough one.

My sister-in-law has been found to be anemic also.

Please keep us posted, Karen.
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#7 CraigR

CraigR

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 04 May 2009 - 06:29 AM

I have a similar problem, but it came about after a stem cell transplant for lymphoma 6 years ago.

In my case, my hemoglobin values never came all the way up to normal after the transplant. The doctors said it probably had something to do with that "CREST/scleroderma thing". Combine this with pulmonary hypertension, and it pretty hard to walk up a hill!

There is a drug called Procrit (generally used in Cancer therapy to help the bone marrow make red blood cells). It is a weekly subcutaneous (shallow, into the fat tissue, generally at the belly; minimal pain) injection. I give then to myself (got used to that with the cancer therapy). I take 40,000 units weekly. It raises my hemoglobin to normal values. Makes for a terrific improvement in energy.

The big problem is that it's very expensive (imagine that!). It's sort of tricky to get approval from your insurance company. Some may not approve it at all. My rheumatologist sent me to an oncologist/hematologist to prescribe it based on the anemia accompanying an inflammatory disease. As you can see - you must have the right kind of doctor, along with the right condition. Good luck - it does wonders for me.

Craig